More on Meds Side Effects: Am I Going To Feel Like This? The Rest of My Life?

John McManamy Health Guide
  • Kate writes: "My partner stopped taking his medication because of his sex drive. What do I do?"

    It may be the best med in the world, but if the patient isn't taking it then the med is useless.

    Kate's question came up earlier this week in the "Ask" feature here at BipolarConnect. In my previous sharepost, I discussed what loved ones need to know about meds noncompliance. My main point was that - rightly or wrongly - patients see things very differently than their loved ones. Loved ones who fail to recognize this are going to have a tough time initiating a constructive dialogue.

    This sharepost carries on the conversation, but is aimed at patients, as well.

    Add This Infographic to Your Website or Blog With This Code:


    "No one enjoys being turned into a eunuch," I informed Kate. Males, in particular, have a thing about this. In short, losing one's sex drive is not an acceptable side effect. Neither is gaining excess weight, feeling cognitively dull, losing motivation, or anything else that adversely affects one's quality of life.

    The whole purpose of meds treatment, after all, is to make us feel better, not worse. To get us back to where we were before we got ill, not leave us to our own devices in some bleak netherworld where we are definitely not feeling ourselves.

    Too many doctors prescribe meds without fully informing patients of side effects risk or what their options are should they start feeling strange on their meds. Too often, the patient becomes alarmed, stops taking the med, and never shows up for the next appointment.

    In support groups, newly diagnosed patients will often ask if they should just go off their meds. To a person, the more experienced patients will urge the patient contact his or her doctor at once. The doses can be adjusted. The doctor may prescribe a new med. In addition, the experienced patients will advise that most side effects are temporary, that the full healing benefit of the med takes at least several weeks, and to give the med a chance to work.

    But losing one's sex drive. This has an air of permanence to it. So does putting on weight. And, should things stay the same or only get worse over time, so does everything else, particularly if one is left with the impression that being on meds is a life sentence.

    Is this it? the patient wonders. Is this the best I can expect? To be stuck, like this? For the rest of my life?

    In this context, loved ones need to understand that going off meds is a perfectly rational decision. Rational doesn't have to be right. It just needs to make sense, from an individual's personal perspective, even if it involves a wrong choice.

     

    Is there a way to change the patient's logic?


    Suppose, for instance, the patient doesn't see meds as a life sentence? We know that cancer patients are willing to put up with the worst side effects in the world, but we also know that they see light at the end of the tunnel. That the chemo isn't forever. That the radio isn't forever.

    So, back to Kate's partner. Let's assume that the eunuch-in-a-pill med is the only one that works against his illness symptoms. Is there a way into talking him into staying on it?


  • Would three months with no sex drive be acceptable to him? Six months? Six months of  eunuch-hood in exchange for six months of mental stability? Is this a fair trade-off?

    Add This Infographic to Your Website or Blog With This Code:


    Maybe the med doesn't have to be forever. Maybe the med is no longer necessary. Maybe various illness management skills such as managing sleep and stress can take over the heavy lifting after six months. We don't know this if any of this will eventuate, but it least we have framed the issue. At least partners have a basis to start negotiating.

     

    It sure beats: "Take your meds if you know what's good for you."

    One final point: Psychiatrists have no business shutting loved ones out of appointments.   The three of you need to be working together. More on this later ...

Published On: March 07, 2009